Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 3, 2020, 1:58 PM MDT for 11 counties in Montana. It took effect at Oct 4, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2020, 1:58 PM MDT (19:58 UTC)
- In effect from
- Oct 4, 2020, 12:00 PM MDT
- Expired
- Oct 4, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WWUS85 KTFX 031958 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 158 PM MDT Sat Oct 3 2020 MTZ112-114-115-117-041100- /O.UPG.KTFX.FW.A.0013.201004T1800Z-201005T0300Z/ /O.NEW.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 158 PM MDT Sat Oct 3 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 25 mph with gusts 30 to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity creating favorable conditions for rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
858 WWUS85 KTFX 040230 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 830 PM MDT Sat Oct 3 2020 MTZ112-114-115-117-041430- /O.CON.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 830 PM MDT Sat Oct 3 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 25 mph with gusts 30 to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity creating favorable conditions for rapid fire spread. The winds and low relative humidity will create challenges for the Yogo Fire containment efforts in zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
291 WWUS85 KTFX 040850 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 250 AM MDT Sun Oct 4 2020 MTZ112-114-115-117-050300- /O.CON.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 250 AM MDT Sun Oct 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 25 mph with gusts of mostly 30 to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. The winds and low relative humidity will also create challenges for the Yogo Fire containment efforts in the Little Belt Mountains of zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
193 WWUS85 KTFX 042033 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 233 PM MDT Sun Oct 4 2020 MTZ112-114-115-117-050300- /O.CON.KTFX.FW.W.0016.000000T0000Z-201005T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 233 PM MDT Sun Oct 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 20 to 25 mph with gusts of mostly 30 to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. The winds and low relative humidity will also create challenges for the Yogo Fire containment efforts in the Little Belt Mountains of zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
104 WWUS85 KTFX 050249 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 849 PM MDT Sun Oct 4 2020 MTZ112-114-115-117-050400- /O.EXP.KTFX.FW.W.0016.000000T0000Z-201005T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 849 PM MDT Sun Oct 4 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... Winds have diminished and relative humidity values have risen above critical levels over the warned area. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 10:25 AM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Oct 3, 10:25 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1025 AM MDT Sat Oct 3 2020 ...Aviation Section Updated... .SYNOPSIS... It will remain warmer than normal and mainly dry across the region through the weekend into most of next week. After some strong winds cause fire weather concerns on Sunday, a cool front pushing southeast into the state could bring a few light showers to north-central and northeast Montana. Otherwise, little chance of rain is expected until perhaps the weekend or early next week. && .Morning Update... Morning update has been published, with some minor adjustments made to high temperatures for the day today, mainly to increase highs several degrees. High temperatures yesterday (Friday, October 2nd) easily exceeded the 75th percentile of guidance beneath sunny skies and light winds, with readings expected to rise a little further today beneath similar conditions and increasing thicknesses. While skies are expected to remain sunny across the region today, some haze could begin to filter in across the region as the upper level ridge slides east, especially across Southwest and Central Montana this afternoon and evening. Winds along the Rocky Mountain Front and northern portions of the Central Montana mountains will begin to increase out of the west to southwest this evening and during the overnight hours as the surface pressure gradient increases. These increasing surface winds will help to keep overnight temperatures relatively mild (mid-40s to low 50s) in these breezy locations, while cold prone valleys/basins in Southwest and Central Montana fall below freezing. - Moldan && .AVIATION... 1025 AM MDT Sat Oct 3 2020 (03/18Z TAF Period) VFR conditions will prevail at all terminals throughout the 0318/0418 TAF period. Haze from wildfires burning across the Western US is expected to move in across the Northern Rockies as upper level ridging shifts east today and tonight, but impacts to VIS/CIGS is not currently expected. Otherwise, expect increasing west to southwest winds along the Rocky Mountain Front and northern portions of the Central Montana mountains this evening and Sunday morning (i.e. KCTB and KGTF terminals). - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... The overall dry pattern is forecast to continue for the next seven days. Sunday afternoon has the best potential for elevated to critical fire danger, as afternoon min RH values lower to critical values and westerly winds gust up to 40 mph at times. As a result, a Fire Weather Watch continues for the plains of Central/North-Central Montana for Sunday afternoon and early evening. Note that Hill and Blaine Counties are not included in the watch. A similar situation is possible again on Tuesday but forecast confidence in having fire weather concerns remains very low at this time, as winds do not appear strong enough. && .PREV DISCUSSION... /ISSUED 508 AM MDT Sat Oct 3 2020/ Today through Sunday... The upper ridge gradually flattens over the weekend with with flow aloft shifting to more westerly and increasing by Sunday. A weak upper-level disturbance and associated surface low moving across southern Alberta and Saskatchewan will support gusty westerly winds over the region, while boosting afternoon temperatures to the 70s and lower 80s for most lower elevation locations. Widespread 30-40 mph peak gusts are expected across Central/North-central MT with locally stronger winds along the east slopes of the Rockies east to Cut Bank and Shelby. Minimum relative humidity for Sunday afternoon is forecast to be in the 15-25% range for much of the CWA, with the lowest values forecast from Great Falls east to Fergus County. Abundant sunshine is expected, which increases the confidence that there will be an extended period of increased fire danger over the plains on Sunday afternoon. The Fire Weather Watch remains in place in coordination with Billings, but will need to be upgraded if conditions continue to look critical for fire weather on Sunday. Sunday night through next Saturday... Sunday night a cold front slides south through the region and brings a wind shift to the north along highs 5-10 degrees lower for Monday. A few showers are possible along the Hi-Line late Sunday night looking at model guidance, but not expecting much more than trace amounts or perhaps a few hundreths for those get a shower. Winds remain breezy through Tuesday as another weak weather system and attendant cold front passes through the region. Wile RH values under 25% in spots, abundant sunshine, and highs back in the mid to upper 70s are concerning for fire weather on Tuesday, wind gusts are generally expected to remain under 25mph. Upper level ridging rebuilds over the western US for the second half of next week, which will keep above normal temperatures and mostly dry conditions going for the remainder of the work week. Another warm, dry, and breezy day is expected for Thursday. The general flow aloft becomes more southwesterly as troughing builds off the Pacific coast, and 8-10 day model cluster analysis points toward an expected pattern shift as the trough may work its way into the western US. However, the number of ensemble members showing such a solution appears to have gone down, and it is a bit delayed from earlier, so confidence in the timing or strength of any pattern change isn't very high at this time. Long-range deterministic models appear to back this up and are a bit slower with the pattern progression compared to last night's runs, so we stuck with the NBM's solution showing most POPs and QPF staying west of the Divide through Saturday. -Kredensor && .PRELIMINARY POINT TEMPS/POPS... GTF 73 47 81 45 / 0 0 0 0 CTB 72 44 76 45 / 0 0 0 10 HLN 76 43 81 47 / 0 0 0 0 BZN 74 34 79 40 / 0 0 0 0 WYS 70 26 69 28 / 0 0 0 0 DLN 74 38 76 41 / 0 0 0 0 HVR 71 39 80 47 / 0 0 0 20 LWT 68 41 80 47 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Gallatin National Forest...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.